first you did nothing wrong............ second............clearly the attending/admitting doc was a moron. unless.........this person had a hx of chf/pulmonary edema, a-fib/flutter or recent cabg.
let's start with many of the needed results and hx to treat properly. i'll answer tomorrow sometime.
#1 - blood glucose initially was?
#2 - etoh use?
#3 - hx of dm yes or no?
#4 - abg's - if his bs was really high and a true dka, then ph is crucial.
#5 - the remainder of the chemistries +amylase+lipase+hfp are important, with a cbccdiff, chest x-ray, and ekg also.
assuming he is/was a true healthy dka......the nss bolus is fine no problem there. it's not to dilute the bs, it's to rehydrate the intervascular system......because these people are severely dehydrated, from polyuria, secondary to the kidneys attempt to spill glucose.
thiamine 100mg im or iv........because thiamine is a co-enzyme that allows the brain to use glucose.....if they are thiamine deficient anything else you do is futile. if the person is an excessive user of etoh, and may be the cause of this event...you may need to add an amp of mvi to the bag also. make sure nothing is given im if you think it is etoh related. if it is etoh related you want to avoid any im injections, if the liver is screwed up a little im shot could cause a large bleeding problem.
then most like to start an insulin drip at 10 units per hour. some also like to give 10 units iv push, prior to starting the drip. why 10 units? the liver can only metabolize about 10 units an hour. anything more than that, is just asking for the patients blood sugar to take a dive to "0", after the drip is stopped. it dont get any worse than that!
keep and eye on the one touches/accu-checks........stop the drip when it hits about 250. the other thing you want to do........is make sure you get the potasium checked when it hits about 250.......of course it also depends where it is initially. with most dka's > 700 you can expect the k to be between 5.5 and 7.9. as the glucose drops........so does the k. if they are at 750 glucose and 5.5 k, the risk is for the k to drop too about 2.8-3.2 or maybe lower when the glucose hits 250, so you need to compensate for that. of course......usually the k is going to be high......depending on the glucose say 750-1000 probably the k will be about 6.8 to 7.9.
the good side of this.....is by the time they hit a glucose of 250.....they should have a k about 4.5 -5.8, which is good.
outside of that stuff.............the only other things needed, are to keep the body temperature up......which can drop (i've seen them as low as 31.7c in a 72 degree house, and watch for arrhythmias and the b/p if they are acidodic.
once the glucose is about 250........then they can go ahead with the d51/2nss to get the rest of the tissues hydrated.....and keep him from bottoming out.......and your home free!!!